Analysis & PDE

  • Anal. PDE
  • Volume 7, Number 6 (2014), 1421-1463.

Parabolic boundary Harnack principles in domains with thin Lipschitz complement

Arshak Petrosyan and Wenhui Shi

Full-text: Open access


We prove forward and backward parabolic boundary Harnack principles for nonnegative solutions of the heat equation in the complements of thin parabolic Lipschitz sets given as subgraphs

E = { ( x , t ) : x n 1 f ( x , t ) , x n = 0 } n 1 ×

for parabolically Lipschitz functions f on n2×.

We are motivated by applications to parabolic free boundary problems with thin (i.e., codimension-two) free boundaries. In particular, at the end of the paper we show how to prove the spatial C1,α-regularity of the free boundary in the parabolic Signorini problem.

Article information

Anal. PDE, Volume 7, Number 6 (2014), 1421-1463.

Received: 8 December 2013
Accepted: 27 August 2014
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35K20: Initial-boundary value problems for second-order parabolic equations
Secondary: 35R35: Free boundary problems 35K85: Linear parabolic unilateral problems and linear parabolic variational inequalities [See also 35R35, 49J40]

parabolic boundary Harnack principle backward boundary Harnack principle heat equation kernel functions parabolic Signorini problem thin free boundaries regularity of the free boundary


Petrosyan, Arshak; Shi, Wenhui. Parabolic boundary Harnack principles in domains with thin Lipschitz complement. Anal. PDE 7 (2014), no. 6, 1421--1463. doi:10.2140/apde.2014.7.1421.

Export citation


  • H. Aikawa, “Martin boundary and boundary Harnack principle for non-smooth domains”, pp. 33–55 in Selected papers on differential equations and analysis, Amer. Math. Soc. Transl. Ser. 2 215, Amer. Math. Soc., Providence, RI, 2005.
  • H. Aikawa, T. Lundh, and T. Mizutani, “Martin boundary of a fractal domain”, Potential Anal. 18:4 (2003), 311–357.
  • A. Arkhipova and N. Uraltseva, “Sharp estimates for solutions of a parabolic Signorini problem”, Math. Nachr. 177 (1996), 11–29.
  • I. Athanasopoulos and L. A. Caffarelli, “A theorem of real analysis and its application to free boundary problems”, Comm. Pure Appl. Math. 38:5 (1985), 499–502.
  • I. Athanasopoulos, L. Caffarelli, and S. Salsa, “Caloric functions in Lipschitz domains and the regularity of solutions to phase transition problems”, Ann. of Math. $(2)$ 143:3 (1996), 413–434.
  • I. Athanasopoulos, L. A. Caffarelli, and S. Salsa, “The structure of the free boundary for lower dimensional obstacle problems”, Amer. J. Math. 130:2 (2008), 485–498.
  • I. Athanasopoulous, “Regularity of the solution of an evolution problem with inequalities on the boundary”, Comm. Partial Differential Equations 7:12 (1982), 1453–1465.
  • L. Caffarelli and S. Salsa, A geometric approach to free boundary problems, Graduate Studies in Mathematics 68, Amer. Math. Soc., Providence, RI, 2005.
  • L. Caffarelli, E. Fabes, S. Mortola, and S. Salsa, “Boundary behavior of nonnegative solutions of elliptic operators in divergence form”, Indiana Univ. Math. J. 30:4 (1981), 621–640.
  • L. A. Caffarelli, S. Salsa, and L. Silvestre, “Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian”, Invent. Math. 171:2 (2008), 425–461.
  • B. E. J. Dahlberg, “Estimates of harmonic measure”, Arch. Rational Mech. Anal. 65:3 (1977), 275–288.
  • D. Danielli, N. Garofalo, A. Petrosyan, and T. To, “Optimal regularity and the free boundary in the parabolic signorini problem”, preprint, 2013.
  • J. L. Doob, Classical potential theory and its probabilistic counterpart, Grundlehren der Mathematischen Wissenschaften 262, Springer, New York, 1984.
  • G. Duvaut and J.-L. Lions, Inequalities in mechanics and physics, Grundlehren der Mathematischen Wissenschaften 219, Springer, Berlin-New York, 1976.
  • L. C. Evans and R. F. Gariepy, “Wiener's criterion for the heat equation”, Arch. Rational Mech. Anal. 78:4 (1982), 293–314.
  • E. B. Fabes, N. Garofalo, and S. Salsa, “Comparison theorems for temperatures in noncylindrical domains”, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. $(8)$ 77:1-2 (1984), 1–12.
  • E. B. Fabes, N. Garofalo, and S. Salsa, “A backward Harnack inequality and Fatou theorem for nonnegative solutions of parabolic equations”, Illinois J. Math. 30:4 (1986), 536–565.
  • S. Hofmann, J. L. Lewis, and K. Nystr öm, “Caloric measure in parabolic flat domains”, Duke Math. J. 122:2 (2004), 281–346.
  • R. A. Hunt and R. L. Wheeden, “Positive harmonic functions on Lipschitz domains”, Trans. Amer. Math. Soc. 147 (1970), 507–527.
  • D. S. Jerison and C. E. Kenig, “Boundary behavior of harmonic functions in nontangentially accessible domains”, Adv. in Math. 46:1 (1982), 80–147.
  • J. T. Kemper, “A boundary Harnack principle for Lipschitz domains and the principle of positive singularities”, Comm. Pure Appl. Math. 25 (1972), 247–255.
  • J. T. Kemper, “Temperatures in several variables: Kernel functions, representations, and parabolic boundary values”, Trans. Amer. Math. Soc. 167 (1972), 243–262.
  • O. A. Ladyženskaja, V. A. Solonnikov, and N. N. Ural'ceva, Linear and quasilinear equations of parabolic type, Translations of Mathematical Monographs 23, Amer. Math. Soc., Providence, R.I., 1968.
  • G. M. Lieberman, Second order parabolic differential equations, World Scientific, River Edge, NJ, 1996.
  • S. Salsa, “Some properties of nonnegative solutions of parabolic differential operators”, Ann. Mat. Pura Appl. $(4)$ 128 (1981), 193–206.
  • N. N. Ural'tseva, “Hölder continuity of gradients of solutions of parabolic equations with boundary conditions of Signorini type”, Dokl. Akad. Nauk SSSR 280:3 (1985), 563–565. In Russian; translated in Sov. Math. Dokl. 31 (1985), 135–138.
  • J. M. G. Wu, “Comparisons of kernel functions, boundary Harnack principle and relative Fatou theorem on Lipschitz domains”, Ann. Inst. Fourier $($Grenoble$)$ 28:4 (1978), 147–167.
  • J. M. G. Wu, “On parabolic measures and subparabolic functions”, Trans. Amer. Math. Soc. 251 (1979), 171–185.